Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 36, NWS Corpus Christi, TX

May 9, 2019Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 9, 2019, 6:50 PM CDT for Webb County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2019, 6:50 PM CDT (23:50 UTC)
Expired
May 9, 2019, 7:45 PM CDT
In force
55 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 179 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:25 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3818 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:47 PM CDT, 3 minutes earlier.

Area forecast discussion, May 9, 6:47 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
647 PM CDT Thu May 9 2019

.DISCUSSION...

Have expanded the Severe Thunderstorm Watch to include Bee, Goliad
and Victoria counties. The cold front is slowly sinking south
toward these counties where an unstable and moist airmass resides.

&&

.PREV DISCUSSION... /Issued 628 PM CDT Thu May 9 2019/

DISCUSSION...

See aviation discussion below for the 00Z TAFs.

AVIATION...

Several rounds of storms are expected tonight through Friday.
Current conditions are at VFR levels, however prevailing MVFR
conditions are expected overnight and Friday outside of storms.
IFR conditions will be possible in and near storms. Some storms
may be severe with damaging winds and large hail. Used TEMPOs to
show when heavier rainfall amounts with stronger storms are
anticipated. Sfc winds will become more northeasterly this evening
and overnight as a cold front associated with the convection
moves through S TX. Strong gusty winds are expected with the
initial windshift as well as with the storms. This evenings storms
andcold front are expected to be offshore by around 09Z, however
lingering showers will remain possible through Fri, then another
round of storms expected Fri afternoon/evening.

PREV DISCUSSION... /Issued 327 PM CDT Thu May 9 2019/

SEVERE STORMS EXPECTED THROUGH TONIGHT FOLLOWED BY AN ELEVATED
FLOODING THREAT FRIDAY THROUGH SATURDAY...

SHORT TERM...

***Key Points***

1) Severe weather expected through tonight across south Texas.
Large hail and damaging wind will be the main threats. A severe
thunderstorm watch is currently in effect for portions of Brush
Country through 11pm CDT. An additional watch may be needed for
the Coastal Plain and Victoria Crossroads this evening.

2) Elevated flooding risk will exist across the Coastal Plain into
the Victoria Crossroads late tonight through Saturday afternoon.
General amounts of 3 to 6 inches of rain are expected with local
amounts up to 8 inches possible. The heaviest rains are expected
Friday night into Saturday morning.

3) A flash flood watch has been issued through Saturday afternoon across
the aforementioned areas.

As expected, supercell thunderstorms have developed on the Sierra
Madre Oriental this afternoon and are slowly drifting eastward
toward the Rio Grande at this hour. Additional severe storms are
developing along and north of a sagging cold front, currently
located along a line stretching from Del Rio, across San Antonio
proper to the Houston/Beaumont area. This boundary can clearly be
delineated on the latest visible satellite loop, as well as on DFX
radar.

Large hail will be the primary threat with these storms through the
afternoon. Guidance has been consistent in these storms growing
upscale into the late evening and overnight hours, with the
primary threat shifting from large hail to damaging winds. The
near storm environment will be very favorable - CAPE will be in
the ballpark of 4000+ J/KG, steep mid-level laps rates (700-500 mb
~8 deg C), and increasing bulk shear as a fairly significant
shortwave trough ejects across the region this evening (between 00
and 03Z). These parameters support updrafts capable of yielding
significant hail growth. destructive stones above 2 inches in
diameter are likely under the strongest supercells this afternoon.

Given the volatile environment across the South Texas, expecting
the MCS to push across the region, exiting into the Gulf of Mexico
generally after 06-07Z. This could temporarily delay the start of
the heavy rainfall event across the Coastal Plain tomorrow morning
as the atmosphere destabilizes once again. Expecting the frontal
boundary to approach the coast Friday morning before stalling.
This will provide the focus needed for additional convection to
develop in a favorable atmospheric environment. PWATs will remain
around record levels for early May. This, along with plenty of
instability and upper level shear will support efficient rainfall
producing thunderstorms with motion parallel to the frontal
boundary. This will promote training of cells over areas. With
storms expected to yield rainfall rates of 2 to 3"/hr at times,
this will increase the risk for flash flooding in areas of
training. It is tough to pinpoint exactly where this band of
development will take place at this time, but it will be the focus
for flood impacts late Friday night into Saturday.

LONG TERM (Saturday through Thursday)...

The slow moving frontal boundary will be pushing offshore during the
morning hours Saturday. Deep moisture will remain along this boundary
with models depicting precipitable water values from 1.8-2 inches
along the coast. A strong upper level jet will be emerging from
northeast Mexico into south Texas with the coastal plains in the
left exit region of the upper jet which will provide favorable upper
level divergence over the region of low level convergence along the
boundary. Expect threat for locally heavy rainfall will extend at
least through 18Z Saturday. Will extend the Flash Flood Watch until
18Z Saturday for the coastal plains.

Rain chances will diminish by Saturday night as the short wave
trough moves to the northeast and the frontal boundary pushes
through the offshore waters. A weak short wave ridge will move over
the region Sunday but enough moisture will remain over southern
portions of the area to keep slight chance PoPs in the forecast.

The upper low over northwest Mexico Sunday evening will move
northeast into eastern New Mexico/south plains of West Texas on
Monday. Moisture will gradually increase over the area Monday and
with possible weak disturbances in the southwest flow aloft, will
show low end chance PoPs for all of the area Monday into Monday
night. Models differ on movement of the upper low by Tuesday with
GFS moving it into Oklahoma while ECMWF keeps the low over west
Texas. Canadian and the GFS ensemble mean to some extent show the
upper low/trough farther west. This could lead to another heavy rain
event along the coast as a coastal convergence zone develops and
provides a focus for convective development Tuesday. If the ECWMF is
correct, the heavy rain threat may remain along the coast into
Wednesday. The upper trough will then move to the east by Thursday
with rain chances diminishing.

MARINE...

Widespread showers and thunderstorms will occur along a slow moving
frontal boundary on Saturday. A weak to moderate offshore flow will
persist from Saturday night into Sunday evening. The flow will
become weak onshore for Monday and increase to weak to moderate on
Tuesday and Wednesday. Another round of scattered showers and
thunderstorms will be possible for the coastal waters Tuesday and
Wednesday. Winds and seas are not expected to reach SCEC levels
during the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    71  77  66  78  68  /  80  70  90  80  20
Victoria          67  77  63  77  65  /  90  80  90  90  20
Laredo            66  71  58  80  66  /  80  60  70  40  10
Alice             67  74  61  78  66  /  80  70  80  70  20
Rockport          70  77  64  78  69  /  90  70  90  80  20
Cotulla           62  68  58  79  63  /  90  70  70  60  10
Kingsville        70  77  65  79  67  /  80  70  90  80  20
Navy Corpus       74  81  69  77  72  /  80  70  90  80  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday afternoon For the following
     zones: Aransas Islands...Bee...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Goliad...
     Inland Calhoun...Inland Kleberg...Inland Nueces...Inland
     Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...Live Oak...Nueces Islands...Victoria.

GM...None.

&&

TE/81...SHORT TERM
Hazardous weather outlook, May 9, 3:22 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
322 PM CDT Thu May 9 2019

TXZ229>234-239>247-342>347-442-443-447-102030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
322 PM CDT Thu May 9 2019

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered to widespread thunderstorms are expected today and
tonight. Storms will be strong to severe with the initial threat
this afternoon and early evening being large hail. The threat
will transition to damaging winds as the storms congeal into a
squall line. Heavy rainfall will also be expected with these
storms, and therefore a Flash Flood Watch will be in effect
starting today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to widespread thunderstorms are expected Thursday through
Tuesday. Some storms could be strong to severe, especially Thursday
night. The primary threats with these storms will be flooding, gusty
winds, and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe
weather and flooding. Use hashtags #ccspotter and #txwx

GMZ230-235-250-255-270-275-102030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
322 PM CDT Thu May 9 2019

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms expected tonight. Some storms
could be strong to severe with high wind gusts being the main
threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Weak to moderate onshore flow is expected Friday through Sunday.
Otherwise, stormy conditions will persist through the weekend, with
some storms being strong to severe. The primary threats with these
storms will be heavy rainfall, gusty winds, and small hail.

.SPOTTER INFORMATION STATEMENT...

Mariners are encouraged to relay reports of hazardous marine
conditions. Use hashtags #ccspotter and #txwx

87/99

In the hours before

Special weather statement, May 9, 6:40 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
640 PM CDT Thu May 9 2019

TXZ239-100030-
Webb-
640 PM CDT Thu May 9 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBB COUNTY...

At 640 PM CDT, a strong thunderstorm was located near Botines, or 14
miles north of Laredo, moving northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Laredo, Orvil, Botines, Unitec Industrial Park and Callaghan.

LAT...LON 2785 9970 2804 9928 2804 9922 2775 9906
      2761 9953
TIME...MOT...LOC 2340Z 241DEG 22KT 2776 9954

JM
Special weather statement, May 9, 6:43 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
643 PM CDT Thu May 9 2019

TXZ229-239-100030-
Webb-La Salle-
643 PM CDT Thu May 9 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WEBB AND
SOUTHWESTERN LA SALLE COUNTIES...

At 642 PM CDT, a strong thunderstorm was located near La Esperanza
Ranch Airport, or 16 miles northwest of Encinal, moving northeast at
15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
La Esperanza Ranch Airport and Chaparral Wildlife Management Area.

LAT...LON 2820 9968 2820 9940 2837 9939 2812 9921
      2800 9963 2817 9972
TIME...MOT...LOC 2342Z 237DEG 13KT 2814 9960

JM

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:45 AM CDTCoastal Flood AdvisoryCRPAransas, Calhoun, Kleberg, Nueces, Refugio, San Patricio14 hr
May 9, 4:15 AM CDTFlash Flood WatchCRPAransas, Bee, Calhoun, Goliad, Jim Wells, Kleberg and 5 more57 hr
May 9, 10:37 AM CDTSpecial Weather StatementCRPLa Salle38 min
May 9, 11:19 AM CDTSpecial Weather StatementCRPLa Salle26 min
May 9, 11:43 AM CDTSpecial Weather StatementCRPLa Salle47 min
May 9, 3:09 PM CDTRiver Flood WarningCRPGoliad, Victoria49 hr
May 9, 5:10 PM CDTSevere Thunderstorm WarningCRPWebb65 min
May 9, 6:40 PM CDTSpecial Weather StatementCRPWebb50 min
May 9, 6:43 PM CDTSpecial Weather StatementCRPDimmit47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.